California, 2011

Flash Flooding and Hail in California, September 10 to 13, 2011

September 10 to 13, 2011 · NWS SGX · 6 events in 3 counties and zones

A series of shortwaves rotated around an upper-level low pressure system off the southern California coast on the 10th and 13th. This low provided the dynamics and moisture needed to set off elevated convection in Orange County on the 10th causing large hail, as well as other portions of the northern CWA which received heavy rain, flooding, hail and vast amounts of lightning on both days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A series of shortwaves rotated around an upper-level low pressure system off the southern California coast on the 10th and 13th. This low provided the dynamics and moisture needed to set off elevated convection in Orange County on the 10th causing large hail, as well as other portions of the northern CWA which received heavy rain, flooding, hail and vast amounts of lightning on both days. Numerous hail reports of pea-sized to half-inch were reported on both days, though none of these caused damage. Several small lightning-sparked fires occurred with these storms as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 10, 3:15 AM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 10, 3:15 AM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 AM PDT SAT SEP 10 2011

.SYNOPSIS...
LOW PRESSURE CENTERED NEAR POINT CONCEPTION WILL CONTINUE COOLER
WEATHER AND A DEEPER MARINE LAYER INTO EARLY NEXT WEEK. MID LEVEL
MOISTURE AND INSTABILITY WILL BRING SCATTERED THUNDERSTORMS THROUGH
THIS EVENING WITH FREQUENT LIGHTNING STRIKES AND THE POTENTIAL FOR
STRONG GUSTY WINDS AND HAIL. CHANCES FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS MAINLY IN THE MOUNTAINS AND DESERTS WILL
CONTINUE INTO AT LEAST EARLY NEXT WEEK. SOME DRYING IS POSSIBLE
TOWARD THE END OF NEXT WEEK AS THE TROUGH OF LOW PRESSURE MOVES TO
THE EAST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH MONDAY)...
UPPER LEVEL LOW PRESSURE CENTERED NEAR POINT CONCEPTION WILL BRING
COOLER WEATHER AND A DEEPER MARINE LAYER THROUGH MONDAY. MUCAPES AND
MIDLEVEL INSTABILITY SHOWN BY THE NAM ARE QUITE IMPRESSIVE FOR
TODAY. CONCUR WITH THE DISCUSSION FROM SPC ABOUT THE POTENTIAL FOR
DAMAGING MICROBURSTS AND MARGINALLY SEVERE HAIL FOR THIS AFTERNOON
AND EARLY EVENING. NAM BUFR SOUNDINGS ALSO SHOW PW'S INCREASING TO
AROUND 1.7 INCH THIS AFTERNOON. COMBINED WITH THE STEERING LEVELS
WINDS...THIS IS MARGINAL FOR FLASH FLOODING...BUT CANNOT RULE OUT
LOCALLY HEAVY RAINFALL FOR SOME LOCATIONS. AFTER THIS EVENING...THE
FOCUS FOR CONVECTION SHIFTS BACK TO THE NORTHERN MOUNTAIN AND DESERT
AREAS AND MAINLY FOR THE AFTERNOONS AND EARLY EVENINGS.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...
UPPER LEVEL LOW PRESSURE WILL REMAIN IN THE VICINITY OF SOUTHERN
CALIFORNIA WITH SOME DIFFERENCES IN MODEL PLACEMENT. THIS SHOULD
KEEP TEMPERATURES BELOW AVERAGE WITH SOME DISRUPTION TO THE NIGHT
AND MORNING COASTAL STRATUS FIELD POSSIBLE AT TIMES. DEPENDING UPON
THE PLACEMENT OF THE UPPER CENTER...THERE COULD BE ENOUGH RESIDUAL
MOISTURE TO SUPPORT A CONTINUING CHANCE OF MAINLY AFTERNOON AND
EARLY EVENING THUNDERSTORMS MAINLY IN THE MOUNTAINS AND DESERTS
THROUGH AT LEAST MID WEEK. SOME DRYING IS POSSIBLE TOWARDS THE END
OF THE WEEK AS THE TROUGH AXIS SHIFTS TOWARD THE EAST.

&&

.AVIATION...
101000Z...COASTAL AREAS/INLAND VALLEYS...MARINE LAYER STRATUS WITH
BASES OF FL016-019 AND TOPS OF FL025 HAS SPREAD 30-40 MI INLAND
AFFECTING ALL COASTAL TERMINALS AND KONT. MARINE STRATUS IS EXPECTED
TO SCATTER OUT BY 16-18Z...BUT WILL REMAIN ALONG THE BEACHES. MARINE
LAYER STRATUS WILL RETURN TO THE COASTAL AIRPORTS AFTER 11/02Z.
STRATUS IS EXPECTED TO SPREAD 30-40 MI INLAND IN SAN DIEGO COUNTY
AND COVER ALL OF THE INLAND EMPIRE BY 11/09Z. MARINE LAYER STRATUS
THIS EVENING WILL HAVE SLIGHTLY HIGHER BASES AND TOPS THAN THIS
MORNING. SLIGHT CHANCE OF THUNDERSTORMS DURING TODAY WITH BASES OF
FL090 AND TOPS TO FL450. GUSTY WINDS AND SMALL HAIL MAY ACCOMPANY
THESE THUNDERSTORMS.

MTNS/DESERTS...THUNDERSTORMS HAVE FORMED NEAR THE SOUTHERN PART OF
THE COACHELLA VALLEY AND HAVE AFFECTED KTRM WITH OUTFLOW WINDS FROM
THE SSE AND BASES AT FL090. THUNDERSTORM OUTFLOW WINDS MAY IMPACT
KPSP THIS MORNING. THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY
WITH BASES OF FL090 AND TOPS TO FL450. GUSTY WINDS AND SMALL HAIL
MAY ACCOMPANY THESE THUNDERSTORMS ALONG WITH BLOWING DUST REDUCING
VIS TO 2 SM.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MARTIN
AVIATION/MARINE...MOKER

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Sep 10, 3:20 AM PST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
420 AM PDT SAT SEP 10 2011

CAZ042-043-048-050-055>058-060>062-110100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
420 AM PDT SAT SEP 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME MAY
HAVE STRONG GUSTY WINDS AND HAIL. THE FLASH FLOOD POTENTIAL INDEX IS
MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH
FLOODING IS POSSIBLE.

FOR SUNDAY...THERE IS A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. THE FLASH FLOOD
POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

A SLIGHT CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS...MAY CONTINUE
INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM LATE MORNING THROUGH MID
EVENING.

MARTIN

In the hours before

Special weather statement, Sep 10, 2:40 AM PST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 AM PDT SAT SEP 10 2011

CAZ055-060-101130-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
340 AM PDT SAT SEP 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN BERNARDINO COUNTY
UNTIL 430 AM PDT...

AT 330 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 9 MILES NORTH OF MORONGO VALLEY MOVING NORTH
AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE
STORMS...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...JOHNSON VALLEY.

LAT...LON 3446 11641 3436 11641 3432 11647 3426 11644
      3418 11644 3416 11646 3410 11660 3439 11676
      3443 11661
TIME...MOT...LOC 1037Z 152DEG 7KT 3420 11658

The radar

The Santa Ana Mts radar (KSOX), 39 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Orange

When
September 10, 5:30 AM PST to 10:00 AM PST
Where
Orange County, 0.2 mi N of Dana Pt to 1.17 mi E of Garden Grove
Measured
1 in hail
Reported by
Public
Coordinates
33.473, -117.701

Two reports of quarter-sized hail in Dana Point around 0600 PST. Quarter-sized hail was also reported in Costa Mesa and two others of one-inch hail in Anaheim between about 0900 and 0930 PST on the 10th.

Flash Flood, San Bernardino

When
September 10, 6:00 PM PST to 7:00 PM PST
Where
San Bernardino County, 2.19 mi SSE of Apple Vly Arpt to 4.22 mi NNE of Cushenbury
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.553, -117.160

Highway 18 was closed at Bear Valley Road just east of Apple Valley due to 1-2 feet of water on the roadway between mile marker 80 and High Road. Numerous vehicles were stalled due to water intake.

A spotter also reported 4 to 5 inches of standing water on highway 18 between Dead Man's Point and Highway 247. Multiple vehicles were also stalled here due to water intake.

Hail, San Bernardino

When
September 13, 3:00 AM PST to 6:00 AM PST
Where
San Bernardino County, Big Bear City to 0.3 mi SE of Highland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.270, -116.850

Hail of dime size or 3/4 inch was reported with heavy rain in both Big Bear City and Highland from a cluster of thunderstorms.

Flash Flood, Riverside

When
September 13, 5:00 AM PST to 11:00 AM PST
Where
Riverside County, 3.85 mi S of (Trm)thermal Arpt to 0.83 mi NNE of Mecca
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.575, -116.182

A thunderstorm trained over the area dropping moderate rain for approximately three hours. As a result, a channel overflowed, pushing 8 inches of mud onto SR 111 between Highway 195 and Mecca Avenue. The Palm Ditch Bridge was was covered in this mud, but was declared undamaged.

Numerous other roadways in the area were closed due to flooding and/or mud flows as well.

Flash Flood, San Bernardino

When
September 13, 12:00 PM PST to 3:00 PM PST
Where
San Bernardino County, 0.82 mi NNW of Scotland to 3.56 mi W of Pinon Hills
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.260, -117.508

Heavy rain in the Pinion Hills/Antelope Valley Hills area caused flooding near Highway 138. Mud and rocks as large as oranges covered the roadway. In nearby Wrightwood, a spotter reported Sheep Creek crossing at Lone Pine Canyon Road was closed due to a flow of mud, rock and tree debris. The spotter reported a half of an inch of rainfall in 30 minutes.

Funnel Cloud, Riverside

When
September 13, 2:15 PM PST to 3:00 PM PST
Where
Riverside County, Perris
Reported by
Storm Chaser
Coordinates
33.780, -117.230

Storm Chaser Will Wilkens captured a funnel cloud on video near Perris around 1440 PST. There was a strong thunderstorm in the area when the funnel was sighted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346456, 346460, 346462, 346465, 347019, 347023.